Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 462, NWS Goodland, KS

August 10, 2016Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2016, 4:11 PM MDT for Kit Carson County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 4:11 PM MDT (22:11 UTC)
Expired
Aug 10, 2016, 4:48 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:20 PM MDTHAIL 0.888 Nnw Stratton, COESTIMATED 30 TO 40 MPH WINDS AND NEAR 1 INCH OF RAIN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS53 KGLD 102211
SVRGLD
COC063-102300-
/O.NEW.KGLD.SV.W.0462.160810T2211Z-160810T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 500 PM MDT

* AT 411 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF VONA...OR 7 MILES NORTHWEST OF STRATTON...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL KIT CARSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3932 10275 3946 10277 3952 10241 3936 10237
TIME...MOT...LOC 2211Z 250DEG 9KT 3938 10269 

HAIL...1.25IN
WIND...60MPH
 
$$

007
2 follow-up statements
092 
WWUS53 KGLD 102228
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT WED AUG 10 2016

COC063-102300-
/O.CON.KGLD.SV.W.0462.000000T0000Z-160810T2300Z/
KIT CARSON CO-
428 PM MDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTH CENTRAL KIT CARSON COUNTY...

AT 428 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
STRATTON...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL KIT CARSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3932 10275 3946 10277 3952 10241 3936 10237
TIME...MOT...LOC 2228Z 250DEG 9KT 3939 10264 

HAIL...1.00IN
WIND...60MPH
 
$$

007
599 
WWUS53 KGLD 102248
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT WED AUG 10 2016

COC063-102256-
/O.CAN.KGLD.SV.W.0462.000000T0000Z-160810T2300Z/
KIT CARSON CO-
448 PM MDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIT CARSON
COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
VERY HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3932 10275 3946 10277 3952 10241 3936 10237
TIME...MOT...LOC 2243Z 250DEG 9KT 3941 10258 

$$

007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:59 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 1:59 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
159 PM MDT WED AUG 10 2016

.SHORT TERM...(This evening through Thursday)
Issued at 159 PM MDT Wed Aug 10 2016

As of 230 pm CDT, 130 pm MDT, skies across the Tri-State Region were
mostly clear with the exception of some daytime cumulus developing
over eastern Colorado. Temperatures have climbed into the low to mid
90s so far today. Winds are south at 10 to 20 mph with some gusts as
high as 25 mph. At the surface, a low pressure is centered over
southeast Wyoming. The low pressure extends south across eastern
Colorado into northeastern New Mexico. Aloft, a shortwave trough is
moving northeast across northern Colorado into western Nebraska.
Additional weak perturbations are moving northeast toward the Tri-
State region from southern Colorado.

For this afternoon through tonight, a few thunderstorms are possible
as weak disturbances pass over the High Plains. Overall, am
anticipating a few storms to develop over central Colorado,
spreading northeast. Most of the activity looks to remain west and
north of the Tri-State Region tonight. However, a few storms are
certainly possible over northeast Colorado and southwest Nebraska.
Current instability parameters this afternoon suggest SBCape of
2000+ J/kg over NW Kansas, diminishing as you head west, lapse rates
of 8+ C/km, and DCAPE near 1500 J/kg. These parameters would
indicate storms may be strong, perhaps severe. The lack of wind
shear is somewhat concerning so unsure how organized/persistent any
storms would be.

On Thursday, a cold front is expected to move south across the High
Plains. By Noon MDT, this front is currently forecast to be roughly
along a line from McCook, NE to Goodland, KS to Kit Carson, CO. The
cold front is expected to serve as a focus for tomorrow's
thunderstorm development. This is especially highlighted by numerous
members of forecast guidance (NAM, WFR-ARW, WRF-NMM, SREF, GFS,
Canadian Model). Severe weather parameters indicate some storms may
be strong to severe. Better jet dynamics are forecast with a right
entrance region over the High Plains. Wind shear increases a little
as well so storms should be more organized. A quick moving squall
line seems most probable. Latest PWAT forecasts predict values
approaching 1.70 inches. In the end, storms that develop tomorrow
should be capable of large hail, damaging winds and torrential
downpours. Storms may progress quickly if a cold pool is able to
develop so flash flooding may not be too much of a concern.

.LONG TERM...(Thursday night through Wednesday)
Issued at 159 PM MDT Wed Aug 10 2016

To begin the extended period, the CWA is being impacted by a trough
that is moving through the area. For Thursday night, a cold front
will be passing through the region in the late afternoon or will
pass through in the early evening. In addition to the cold front, a
700 mb shortwave will be pushing through the region as will. This
will help enhance storm potential. The main source of moisture will
be pulled up from the desert southwest.

Friday will continue to have the upper level trough moving through
the region. Temperatures are expected to be in the 80s due to the
passage of the cold front from Thursday. Another shortwave will move
through the region beginning in the afternoon. This will help with
continued precipitation potential.

Saturday is looking drier than the previous two days due to the
trough pushing east out of the region and a ridge moving in behind
it. As well as the frontal boundary keeping most of the
precipitation to the south of the CWA. There are slight chances for
PoPs throughout the day over portions of the region but nothing
strong is expected.

Sunday through Wednesday are expected to be dry. The ridge moves
over the region cutting off any moisture from the southwestern
states from moving up into the area. Temperatures will slowly
increase through the beginning of next week, reaching the upper
80s to low 90s by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1135 AM MDT Wed Aug 10 2016

VFR conditions anticipated over the next 24 hours. A few storms
should develop over Colorado this afternoon, spreading east this
evening. As of this TAF issuance, thinking storms remain west of
TAF sites. A pre-frontal trough moves south across the High
Plains tonight, leading to veering surface winds. Tomorrow, a
disturbance is expected to move through, bringing another chance
for storms along the trough and an incoming cold front. Storms
are expected to develop around/after 18z near both TAF sites.
Thunderstorms may be input by later TAF forecasts for Thursday
afternoon.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...CLT
AVIATION...RRH
Hazardous weather outlook, Aug 10, 2:03 PM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT WED AUG 10 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112015-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
203 PM MDT WED AUG 10 2016 /303 PM CDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW THUNDERSTORMS ARE POSSIBLE TODAY ACROSS NORTHEAST
COLORADO, SOUTHWEST NEBRASKA, AND EXTREME NORTHWEST KANSAS. A FEW
STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE REGION
THURSDAY INTO THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS.
STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 10, 2:44 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT WED AUG 10 2016

COZ090-102100-
YUMA COUNTY CO-
244 PM MDT WED AUG 10 2016

...SPECIAL WEATHER STATEMENT...

AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YUMA...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND SOME LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YUMA.

LAT...LON 4017 10262 4006 10279 4017 10280 4022 10272
TIME...MOT...LOC 2043Z 254DEG 8KT 4011 10279

007
Special weather statement, Aug 10, 3:00 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED AUG 10 2016

COZ090-102115-
YUMA COUNTY CO-
300 PM MDT WED AUG 10 2016

...SPECIAL WEATHER STATEMENT...

AT 300 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
YUMA...MOVING EAST AT 10 MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND BRIEF LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YUMA.

LAT...LON 4023 10259 4012 10254 4007 10279 4017 10280
      4019 10279
TIME...MOT...LOC 2100Z 254DEG 8KT 4012 10274

007
Special weather statement, Aug 10, 3:11 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT WED AUG 10 2016

COZ090-102130-
YUMA COUNTY CO-
311 PM MDT WED AUG 10 2016

...SPECIAL WEATHER STATEMENT...

AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF COPE...OR 24 MILES SOUTH OF YUMA...MOVING EAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABARR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3990 10258 3977 10256 3974 10280 3988 10280
TIME...MOT...LOC 2110Z 260DEG 18KT 3978 10283

007
Special weather statement, Aug 10, 3:13 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT WED AUG 10 2016

COZ090-102130-
YUMA COUNTY CO-
313 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
330 PM MDT...

AT 311 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
YUMA...MOVING EAST AT 10 MPH.

HALF INCH HAIL...WIND GUSTS TO 40 MPH AND BRIEF RAINFALL RATES OVER
TWO INCHES AN HOUR ARE EXPECTED. THIS WILL CREATE VISIBILITIES DOWN
TO A MILE OR LESS AT TIMES.

LOCATIONS IMPACTED INCLUDE...
YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4023 10259 4012 10254 4007 10279 4017 10280
      4019 10279
TIME...MOT...LOC 2111Z 254DEG 8KT 4013 10271

007
Special weather statement, Aug 10, 3:47 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT WED AUG 10 2016

COZ091-102200-
KIT CARSON COUNTY CO-
347 PM MDT WED AUG 10 2016

...SPECIAL WEATHER STATEMENT...

AT 346 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF VONA...OR 9 MILES NORTHEAST OF SEIBERT...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND BRIEF HEAVY RAINFALL
PRODUCING REDUCED VISIBILITIES WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL KIT
CARSON COUNTY.

THIS INCLUDES INTERSTATE 70 IN COLORADO NEAR MILE MARKER 407.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3928 10285 3939 10291 3954 10259 3940 10250
TIME...MOT...LOC 2146Z 239DEG 10KT 3938 10274

007
Special weather statement, Aug 10, 3:59 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT WED AUG 10 2016

COZ090-102215-
YUMA COUNTY CO-
359 PM MDT WED AUG 10 2016

...SPECIAL WEATHER STATEMENT...

AT 357 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES
SOUTHWEST OF YUMA...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
ADDITIONALLY...ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH AND
REDUCED VISIBILITIES ARE POSSIBLE. THIS ALONG WITH THE HEAVY
RAINFALL THAT OCCURRED WITHIN THE PAST HOUR COULD PRODUCE SOME MINOR
FLOODING.

LOCATIONS IMPACTED INCLUDE...
YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4005 10256 3998 10280 4000 10280 4000 10279
      4012 10279 4018 10267
TIME...MOT...LOC 2157Z 244DEG 16KT 4006 10280

007

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:44 PM MDTSpecial Weather StatementGLDYuma16 min
Aug 10, 3:00 PM MDTSpecial Weather StatementGLDYuma15 min
Aug 10, 3:11 PM MDTSpecial Weather StatementGLDYuma19 min
Aug 10, 3:13 PM MDTSpecial Weather StatementGLDYuma17 min
Aug 10, 3:47 PM MDTSpecial Weather StatementGLDKit Carson13 min
Aug 10, 3:59 PM MDTSpecial Weather StatementGLDYuma16 min
Aug 10, 4:54 PM MDTSpecial Weather StatementGLDKit Carson21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.